Iowa, 2014

Blizzard in Iowa, February 20 to 21, 2014

February 20 to 21, 2014 · NWS DMX · 21 events in 21 counties and zones

Low pressure developed over southwest Kansas during the night of the 19th into the day on the 20th. The low turned northeast through Missouri into east central Iowa by the afternoon of the 20th.

Where it happened

Every event with a place to put it; 21 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$525,000
Crop damage
None recorded
Events
21

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

Low pressure developed over southwest Kansas during the night of the 19th into the day on the 20th. The low turned northeast through Missouri into east central Iowa by the afternoon of the 20th. A strong surge of moisture pushed north ahead of the low with dewpoint temperatures in the 40s to low 50s to the south of the low pressure track. Northwest of the low, temperatures were quite mild for late February, generally in the low to mid 30s. The storm began as very wet snow. The wet snow continued into the evening hours and caused power outages. At one point during the night, Alliant energy had over 16,000 customers across northern IA and southern MN without power. Many of the small towns across the north and portions of Mason City were without power from the storm (either tree limbs down on power lines or power lines down). Also as many as 650 were out across central and southern Iowa. MidAmerican Energy reported over 600 out in Fort Dodge and over 300 out in Waterloo overnight. There were still 6000 out across the north with Alliant Energy and 14 out with MidAmerican in Waterloo as the sun rose on the 21st. Colder air began to move in during the evening hours. The sub-freezing temperatures changed the texture of the snow. Winds increased gradually during the afternoon and evening hours. Sustained winds were 25 to 35 MPH with gusts of 40 to 50 MPH through much of the night. Conditions deteriorated rapidly through the night. Interstate 35 was closed north of Ames and north into southern Minnesota due to blizzard conditions. A portion of Highway 69 became impassable in Hamilton county due to drifting snow. The Iowa DOT pulled snow plows off of the roads during the blizzard with visibility reduced to zero. Many areas received 3 to 6 inches of snow from the event. Heaviest snowfall was over north central Iowa with some of the heavier amounts including 10.5 inches in Hancock at Britt, 9.5 inches in Wright County at Belmond, and 7.5 inches in Worth County at Manly and in Cerro Gordo County at Meservey.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Feb 20, 11:23 AM CST, 1 hour 37 minutes earlier.

Area forecast discussion, Feb 20, 11:23 AM CST, 1 hour 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
1123 AM CST THU FEB 20 2014

.UPDATE...
ISSUED AT 1115 AM CST THU FEB 20 2014

CONVECTION WILL CONTINUE TO PUSH NORTH ACROSS SOUTHEASTERN IOWA
THROUGH THE LATE MORNING AND EARLY AFTERNOON. CONVECTION HAS
GENERALLY BEEN CAPABLE OF PRODUCING LARGE AMOUNTS OF SMALL
HAIL/GRAUPLE WHICH ACCUMULATES QUICKLY ON GROUND SURFACES. MAY
SEE OCCASIONAL HAIL AROUND QUARTER SIZED...BUT OVERALL ANTICIPATE
LARGE AMOUNTS OF SMALLER HAIL. THERE IS A SHARP LINE BEHIND THIS
CONVECTION WHERE PRECIPITATION CHANGES TO SNOW...WHICH INCLUDES
AREAS OF THUNDERSNOW CREATING HEAVY SNOWFALL RATES. AS THIS IS
CLOSE IN LINE WITH GOING FORECAST WILL LEAVE HEADLINES AS IS FOR
NOW...THOUGH MAY NEED TO EXPAND BLIZZARD WARNING IF PRECIPITATION
CHANGES SOONER THAN EXPECTED.

&&

.SHORT TERM /TODAY/...
ISSUED AT 420 AM CST THU FEB 20 2014

SIGNIFICANT WINTER STORM WILL IMPACT THE REGION TODAY
AND THROUGH TONIGHT. CONTINUE TO FINE TUNE THE FORECAST BASED ON
TRENDS WITH ADJUSTMENTS MAINLY ON TIMING OF TRANSITION TO SNOW WITH
WARM LAYER LINGERING ALONG AND SOUTHEAST OF A WATERLOO TO DES MOINES
TO LAMONI LINE THROUGH THIS MORNING AND THIS REMAINS THE REGION WITH
HIGHEST UNCERTAINTY FOR SNOW AMOUNTS AS THERE WILL BE A BIG CONTRAST
OVER A SMALL AREA. POTENTIAL FOR CONVECTION AND THUNDERSNOW REMAINS
HIGH ALONG AND 50 MILES TO THE NORTHWEST OF THE LINE MENTIONED ABOVE
AS INGREDIENTS FOR SLANTWISE CONVECTION IS HIGH. SOME OF THESE
INGREDIENTS ACTUALLY EXTEND WELL INTO THE NORTHWEST PORTION OF THE
FORECAST AREA. SNOWFALL RATES OF 2 INCHES PER HOUR OR MORE WILL BE
LIKELY WHERE THE THUNDERSNOW OCCURS. SNOWFALL AMOUNT OF 4 TO 7
INCHES LIKELY OVER PORTIONS OF THE WEST CENTRAL TO 8 TO 11 OVER THE
NORTHEAST AND 2 TO 5 INCHES EXPECTED FOR BOTH THE WATERLOO AND DES
MOINES METROS. VERY STRONG WINDS EXPECTED WITH THE SYSTEM WITH 60+
KTS AT 925 MB ARRIVING THIS AFTERNOON. WIND GUSTS OF 50 TO 60 MPH
ARE EXPECTED TO REACH THE SFC AND WILL CREATE SIGNIFICANT BLOWING
AND DRIFTING OF SNOW AND WIDESPREAD BLIZZARD CONDITIONS. PEAK WINDS
WILL BE AROUND 6 PM THIS EVENING THE SLOWLY TAPERING THE REMAINDER
OF THE NIGHT. THIS COULD SEVERELY CRIPPLE TRAVEL THROUGH THE PERIOD.
HAVE SIMPLIFIED HEADLINES BUT DID SPLIT TO ADJUST FOR TIMING ISSUES.
WIND ADVISORY OVER THE FAR SOUTHEAST WHERE LITTLE TO NO SNOW IS
FORECAST. WILL NEED TO BE MONITORED FOR AN UPGRADE TO HIGH WIND
WARNING. BLIZZARD WARNING EXTENDED TO INCLUDE ALL AREAS WITH
FORECAST AMOUNTS ABOVE 3 INCHES.

.LONG TERM /TONIGHT THROUGH WEDNESDAY/...
ISSUED AT 420 AM CST THU FEB 20 2014

STRONG WINTER STORM TO WORK ITS WAY EAST OF THE CWA BY LATE FRIDAY
MORNING...AS BRIEF AREA OF SFC HIGH PRESSURE TO BUILD INTO THE
AREA FRIDAY. SOME LINGERING GUSTY WINDS POSSIBLE FRIDAY WITH CAA
STILL IN PLACE AND A TIGHTENED SFC PRES GRADIENT. THEREFORE
CONTINUED MENTION OF BLOWING SNOW INTO THE MORNING
HOURS...ESPECIALLY WHERE THE HIGHER SNOW AMOUNTS ARE EXPECTED.
WINDS SHOULD DIMINISH TOWARD MID/LATE MORNING. WEAKER SHORTWAVE
ENERGY TO DROP THROUGH THE CWA LATE FRIDAY INTO FRIDAY
NIGHT...WITH ANOTHER PUSH OF COLDER AIR. HAVE INCREASING CLOUD
COVER AND WILL HAVE TO MONITOR AS THERE COULD BE A BRIEF PERIOD OF
LIGHT SNOW OR FLURRIES POSSIBLE. MODELS STILL UNCERTAIN ON
AVAILABLE MOISTURE...AND PLACEMENT THUS HAVE NOT INCLUDED ANY
PRECIP MENTION AS OF YET. NEAR ZONAL TO SLIGHT NORTHWEST FLOW
PATTERN TO REMAIN ACROSS THE CENTRAL US THROUGH THE WEEKEND...WITH
ANOTHER STRONGER COLD FRONTAL PASSAGE EXPECTED MONDAY. ASSOCIATED
SYSTEM COULD BRING ANOTHER CHANCE FOR SNOW TO THE AREA MAINLY
MONDAY INTO MONDAY NIGHT. EC/GFS IN DISAGREEMENT OVER THE TIMING
OF THIS SYSTEM...WITH THE EC SLIGHTLY FASTER THAN THE GFS BRINGING
IN THE SYSTEM MAINLY MONDAY. GFS BRINGS THE SYSTEM IN LATER MONDAY
INTO MONDAY NIGHT...THEREFORE KEPT HIGHEST POPS DURING THE DAY
MONDAY AND SLIGHTLY LOWER POPS FOR MONDAY NIGHT AT THIS TIME.
ARCTIC HIGH PRESSURE TO THEN BUILD INTO THE CWA FOR TUESDAY INTO
WEDNESDAY...WITH A REINFORCING SHOT OF ARCTIC AIR ACROSS THE
REGION LATE WEDNESDAY. H85 TEMPS DROP INTO THE -20S CELSIUS BY THE
MIDDLE TO END OF NEXT WEEK...WHICH SHOULD KEEP TEMPS WELL BELOW
AVERAGE BY THE END OF THE FORECAST PERIOD.

&&

.AVIATION...20/18Z
ISSUED AT 1115 AM CST THU FEB 20 2014

TSRA WILL CONTINUE TO AFFECT SOUTHERN SITES KDSM/KOTM THROUGH
BEGINNING OF PERIOD...BEFORE PRECIPITATION SWITCHES TO SN...WITH
SNOW AFFECTING ALL SITES THROUGH MUCH OF PERIOD. MAY SEE HEAVY
SNOW AT TIMES...WITH IFR OR LIFR VISIBILITIES AND CEILINGS. IN
ADDITION...WINDS WILL INCREASE SIGNIFICANTLY FROM THE NORTHWEST
WITH GUSTS AT SITES THROUGH THE NIGHT...WHICH WILL LEAD TO BLSN
AND IFR OR LIFR VISIBILITIES. GUSTS WILL CONTINUE PAST 12Z...BUT
WILL GENERALLY BE LIGHTER...WITH CEILINGS AND VISIBILITIES
IMPROVING LATE IN THE PERIOD.

&&

.HYDROLOGY...
ISSUED AT 259 PM CST WED FEB 19 2014

HYDRO-RELATED CONCERNS INVOLVE TWO ASPECTS...FIRST THE POTENTIAL FOR
FLASH FLOODING...AND SECOND...THE POTENTIAL FOR RIVER ICE JAMS AND
ASSOCIATED FLOODING. THE GEOGRAPHIC AREA OF CONCERN IS SOUTH OF I-80
AND EAST OF I-35 FOR BOTH ASPECTS.

THE COMBINATION OF SEASONALLY MODERATE TO HEAVY RAINFALL ON THURSDAY
ALONG WITH FROZEN GROUND MAY LEAD TO SIGNIFICANT RUNOFF IN SOME
LOCATIONS. THUS LOCALIZED FLOODING MAY RESULT. THE TIMING WOULD BE
DURING THE DAY ON THURSDAY. AT THIS TIME THE CONFIDENCE IN FLASH
FLOODING IS NOT HIGH ENOUGH TO WARRANT A FLASH FLOOD WATCH AT THIS
TIME. NEVERTHELESS...SOME ISOLATED LOCATIONS MAY SEE PONDING OF
WATER.

THE SECOND ASPECT OF CONCERN IS POTENTIAL ICE JAM ACTIVITY AND
POSSIBLE MINOR FLOODING ON STREAMS...AGAIN SOUTH OF I-80 AND EAST OF
I-35. THE TIMING WOULD BE FROM MIDDAY THURSDAY INTO THURSDAY NIGHT.
WE ALREADY SAW ICE JAM ACTIVITY IN THIS AREA ON WEDNESDAY
EVENING...ALTHOUGH STREAM LEVELS REMAINED WELL WITHIN BANK. RUNOFF
FROM THURSDAY/S RAINFALL WILL PUSH THE STREAM LEVELS HIGHER...WITH
ICE JAMS POSSIBLY RESULTING IN LOCALLY HIGHER LEVELS. AS WITH THE
FLASH FLOODING POTENTIAL...THE CONFIDENCE IN RIVER FLOODING
OCCURRING IS NOT HIGH ENOUGH TO WARRANT A FLOOD WATCH AT THIS TIME.
NEVERTHELESS...SOME LOCAL AREAS MAY SEE SIGNIFICANT WITHIN-BANK
RISES AS WELL AS LOCALIZED FLOODING. IF FLOODING DID OCCUR...THE
WORST CASE SCENARIO WOULD INVOLVE MINOR FLOODING.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
BLIZZARD WARNING UNTIL 9 AM CST FRIDAY FOR BLACK HAWK-BOONE-
BREMER-BUTLER-CERRO GORDO-DALLAS-FRANKLIN-GRUNDY-HAMILTON-
HANCOCK-HARDIN-JASPER-MARSHALL-POLK-STORY-TAMA-WINNEBAGO-WORTH-
WRIGHT.

BLIZZARD WARNING UNTIL 6 AM CST FRIDAY FOR ADAIR-AUDUBON-CALHOUN-
CARROLL-CASS-CRAWFORD-EMMET-GREENE-GUTHRIE-HUMBOLDT-KOSSUTH-PALO
ALTO-POCAHONTAS-SAC-WEBSTER.

WINTER WEATHER ADVISORY UNTIL 6 AM CST FRIDAY FOR ADAMS-CLARKE-
DECATUR-LUCAS-MADISON-MAHASKA-MARION-POWESHIEK-RINGGOLD-TAYLOR-
UNION-WARREN.

WIND ADVISORY UNTIL 6 AM CST FRIDAY FOR APPANOOSE-DAVIS-MONROE-
WAPELLO-WAYNE.

&&

UPDATE...AWB
SHORT TERM...DONAVON
LONG TERM...BEERENDS
AVIATION...AWB
HYDROLOGY...ZOGG
Hazardous weather outlook, Feb 20, 6:02 AM CST, 6 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
602 AM CST THU FEB 20 2014

IAZ004-005-015-023-024-033>035-044>046-057-058-070-071-211100-
EMMET-KOSSUTH-PALO ALTO-POCAHONTAS-HUMBOLDT-SAC-CALHOUN-WEBSTER-
CRAWFORD-CARROLL-GREENE-AUDUBON-GUTHRIE-CASS-ADAIR-
602 AM CST THU FEB 20 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

A BLIZZARD WARNING IS IN EFFECT FOR THE AREA. PLEASE REFER TO
THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES
FOR FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

IAZ006-007-016-017-025>028-036>039-047>050-059>061-072-211100-
WINNEBAGO-WORTH-HANCOCK-CERRO GORDO-WRIGHT-FRANKLIN-BUTLER-BREMER-
HAMILTON-HARDIN-GRUNDY-BLACK HAWK-BOONE-STORY-MARSHALL-TAMA-
DALLAS-POLK-JASPER-MADISON-
602 AM CST THU FEB 20 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

A BLIZZARD WARNING IS IN EFFECT FOR THE AREA. PLEASE REFER TO
THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES
FOR FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A BLIZZARD WARNING IS IN EFFECT FOR THE AREA. PLEASE REFER TO
THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES
FOR FURTHER DETAILS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

IAZ062-073>075-081>084-092>094-211100-
POWESHIEK-WARREN-MARION-MAHASKA-ADAMS-UNION-CLARKE-LUCAS-TAYLOR-
RINGGOLD-DECATUR-
602 AM CST THU FEB 20 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

A WINTER WEATHER ADVISORY IS IN EFFECT FOR THE AREA. PLEASE REFER
TO THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES
FOR FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

IAZ085-086-095>097-211100-
MONROE-WAPELLO-WAYNE-APPANOOSE-DAVIS-
602 AM CST THU FEB 20 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

A WIND ADVISORY IS IN EFFECT FOR THE AREA. PLEASE REFER TO THE
NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR
FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

MJB

In the hours before

Local storm report, Feb 20, 12:18 PM CST, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1218 PM CST THU FEB 20 2014

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1208 PM     HAIL             KNOXVILLE               41.32N 93.11W
02/20/2014  E0.25 INCH       MARION             IA   TRAINED SPOTTER

&&

NWS DES MOINES IA
IRIS SYSTEM
Local storm report, Feb 20, 12:20 PM CST, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1220 PM CST THU FEB 20 2014

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1201 PM     HAIL             CHARITON                41.02N 93.31W
02/20/2014  E0.50 INCH       LUCAS              IA   TRAINED SPOTTER

&&

NWS DES MOINES IA
IRIS SYSTEM
Local storm report, Feb 20, 12:24 PM CST, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1224 PM CST THU FEB 20 2014

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1200 PM     SLEET            1 E CLIVE               41.61N 93.75W
02/20/2014  M0.3 INCH        POLK               IA   NWS EMPLOYEE

&&

NWS DES MOINES IA
IRIS SYSTEM
Local storm report, Feb 20, 12:26 PM CST, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1226 PM CST THU FEB 20 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1226 PM     SNOW             DENISON                 42.02N 95.35W
02/20/2014  M1.5 INCH        CRAWFORD           IA   TRAINED SPOTTER

&&

JJOHNSON
Local storm report, Feb 20, 12:28 PM CST, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1228 PM CST THU FEB 20 2014

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1150 AM     SLEET            1 NW POLK CITY          41.78N 93.73W
02/20/2014  M0.4 INCH        POLK               IA   TRAINED SPOTTER

&&

NWS DES MOINES IA
IRIS SYSTEM
Local storm report, Feb 20, 12:38 PM CST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1238 PM CST THU FEB 20 2014

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1145 AM     HAIL             1 NNW WINDSOR HEIGHTS   41.61N 93.72W
02/20/2014  E0.25 INCH       POLK               IA   TRAINED SPOTTER

&&

NWS DES MOINES IA
IRIS SYSTEM

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

21 blizzard. Local standard time, as filed.

Blizzard, Kossuth

When
February 20, 1:00 PM CST to February 21, 6:00 AM CST
Where
Kossuth forecast zone
Property damage
$25,000
Reported by
Official NWS Observations
Coordinates
43.204, -94.207 (the zone’s center; the record gives no point)

Blizzard, Humboldt

When
February 20, 1:00 PM CST to February 21, 6:00 AM CST
Where
Humboldt forecast zone
Property damage
$25,000
Reported by
Official NWS Observations
Coordinates
42.777, -94.207 (the zone’s center; the record gives no point)

Blizzard, Winnebago

When
February 20, 1:00 PM CST to February 21, 6:00 AM CST
Where
Winnebago forecast zone
Property damage
$25,000
Reported by
Official NWS Observations
Coordinates
43.378, -93.734 (the zone’s center; the record gives no point)

Blizzard, Hancock

When
February 20, 1:00 PM CST to February 21, 6:00 AM CST
Where
Hancock forecast zone
Property damage
$25,000
Reported by
Official NWS Observations
Coordinates
43.082, -93.734 (the zone’s center; the record gives no point)

Blizzard, Wright

When
February 20, 1:00 PM CST to February 21, 6:00 AM CST
Where
Wright forecast zone
Property damage
$25,000
Reported by
Official NWS Observations
Coordinates
42.733, -93.735 (the zone’s center; the record gives no point)

Blizzard, Worth

When
February 20, 1:00 PM CST to February 21, 6:00 AM CST
Where
Worth forecast zone
Property damage
$25,000
Reported by
Official NWS Observations
Coordinates
43.377, -93.261 (the zone’s center; the record gives no point)

Blizzard, Cerro Gordo

When
February 20, 1:00 PM CST to February 21, 6:00 AM CST
Where
Cerro Gordo forecast zone
Property damage
$25,000
Reported by
Official NWS Observations
Coordinates
43.082, -93.261 (the zone’s center; the record gives no point)

Blizzard, Franklin

When
February 20, 1:00 PM CST to February 21, 6:00 AM CST
Where
Franklin forecast zone
Property damage
$25,000
Reported by
Official NWS Observations
Coordinates
42.733, -93.262 (the zone’s center; the record gives no point)

Blizzard, Hardin

When
February 20, 1:00 PM CST to February 21, 6:00 AM CST
Where
Hardin forecast zone
Property damage
$25,000
Reported by
Official NWS Observations
Coordinates
42.384, -93.240 (the zone’s center; the record gives no point)

Blizzard, Butler

When
February 20, 1:00 PM CST to February 21, 6:00 AM CST
Where
Butler forecast zone
Property damage
$25,000
Reported by
Official NWS Observations
Coordinates
42.732, -92.790 (the zone’s center; the record gives no point)

Blizzard, Hamilton

When
February 20, 1:00 PM CST to February 21, 6:00 AM CST
Where
Hamilton forecast zone
Property damage
$25,000
Reported by
Official NWS Observations
Coordinates
42.384, -93.707 (the zone’s center; the record gives no point)

Blizzard, Emmet

When
February 20, 1:00 PM CST to February 21, 6:00 AM CST
Where
Emmet forecast zone
Property damage
$25,000
Reported by
Official NWS Observations
Coordinates
43.378, -94.678 (the zone’s center; the record gives no point)

Blizzard, Palo Alto

When
February 20, 1:00 PM CST to February 21, 6:00 AM CST
Where
Palo Alto forecast zone
Property damage
$25,000
Reported by
Official NWS Observations
Coordinates
43.082, -94.678 (the zone’s center; the record gives no point)

Blizzard, Pocahontas

When
February 20, 1:00 PM CST to February 21, 6:00 AM CST
Where
Pocahontas forecast zone
Property damage
$25,000
Reported by
Official NWS Observations
Coordinates
42.734, -94.679 (the zone’s center; the record gives no point)

Blizzard, Sac

When
February 20, 1:00 PM CST to February 21, 6:00 AM CST
Where
Sac forecast zone
Property damage
$25,000
Reported by
Official NWS Observations
Coordinates
42.386, -95.105 (the zone’s center; the record gives no point)

Blizzard, Calhoun

When
February 20, 1:00 PM CST to February 21, 6:00 AM CST
Where
Calhoun forecast zone
Property damage
$25,000
Reported by
Official NWS Observations
Coordinates
42.385, -94.640 (the zone’s center; the record gives no point)

Blizzard, Webster

When
February 20, 1:00 PM CST to February 21, 6:00 AM CST
Where
Webster forecast zone
Property damage
$25,000
Reported by
Official NWS Observations
Coordinates
42.428, -94.182 (the zone’s center; the record gives no point)

Blizzard, Boone

When
February 20, 1:00 PM CST to February 21, 6:00 AM CST
Where
Boone forecast zone
Property damage
$25,000
Reported by
Official NWS Observations
Coordinates
42.037, -93.932 (the zone’s center; the record gives no point)

Blizzard, Story

When
February 20, 1:00 PM CST to February 21, 6:00 AM CST
Where
Story forecast zone
Property damage
$25,000
Reported by
Official NWS Observations
Coordinates
42.036, -93.465 (the zone’s center; the record gives no point)

Blizzard, Bremer

When
February 20, 1:00 PM CST to February 21, 6:00 AM CST
Where
Bremer forecast zone
Property damage
$25,000
Reported by
Official NWS Observations
Coordinates
42.775, -92.318 (the zone’s center; the record gives no point)

Blizzard, Grundy

When
February 20, 1:00 PM CST to February 21, 6:00 AM CST
Where
Grundy forecast zone
Property damage
$25,000
Reported by
Official NWS Observations
Coordinates
42.402, -92.791 (the zone’s center; the record gives no point)

What these are

Blizzard
Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2014Every state in 2014This day in weather historyWarnings in Iowa, February 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 489493, 489498, 489500, 489501, 489502, 489503, 489504, 489505, 489506, 489507, 489508, 502510, 502511, 502512, 502513, 502514, 502515, 502517, 502518, 502519, 502520.